Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 19, NWS Midland/Odessa, TX

July 17, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Jul 17, 2017, 7:50 PM CDT for Presidio County, Texas. It took effect at Jul 18, 2017, 12:41 AM CDT. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 7:50 PM CDT (00:50 UTC)
In effect from
Jul 18, 2017, 12:41 AM CDT
Expired
Jul 18, 2017, 10:20 PM CDT
In force
22 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

708 
WGUS44 KMAF 180050
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
750 PM CDT Mon Jul 17 2017

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
.Heavy rainfall has occurred at Candelaria over the past hour.
This will contribute to rises along the Rio Grande. The river 
is expected to enter flood stage overnight before receding early
tomorrow.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued as needed.

&&

TXC377-181650-
/O.NEW.KMAF.FL.W.0019.170718T0541Z-170719T0320Z/
/CDET2.1.ER.170718T0541Z.170718T1200Z.170718T1520Z.NO/
750 PM CDT Mon Jul 17 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Candelaria 3N.
* from late tonight to Tuesday evening, or until the warning is 
  cancelled.
* At  7PM Monday the stage was 6.7 feet (2.0 meters).
* flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...Rise above flood stage by after midnight tomorrow and 
  continue to rise to near 9.0 feet (2.7 meters) by tomorrow morning.
  The river will fall below flood stage by tomorrow late morning.
* Impact...At 8.5 feet (2.6 meters), the river reaches minor flood 
  stage, possibly resulting in flooding of FM 170 in low areas.  
  Homes in Candelaria are not expected to be affected.  Farmers and 
  ranchers need to remain alert to the weather and river conditions 
  as livestock and machinery may need to be moved to higher ground.

This crest compares to a previous crest of 9.0 feet (2.7 meters) on 
May 29 2009.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Tue   Tue
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   7.5  8.5    6.7   Mon  7 PM   8.6   9.0   8.1   7.5

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Tue   Tue
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   2.3  2.6    2.0   Mon  7 PM   2.6   2.7   2.5   2.3

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$
1 follow-up statement
736 
WGUS84 KMAF 190102
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
802 PM CDT Tue Jul 18 2017

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
.River level has fallen below flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This will be the last statement issued for this event. 

&&

TXC377-190132-
/O.CAN.KMAF.FL.W.0019.000000T0000Z-170719T0320Z/
/CDET2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
802 PM CDT Tue Jul 18 2017

The Flood Warning is cancelled for
  the Rio Grande at Candelaria 3N.
* At  7PM Tuesday the stage was 7.4 feet (2.2 meters).
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river crested below flood stage at 7.9 feet (feet 
  meters).  The river will fall to 7.0 feet (2.1 meters) by .
* Impact...At 7.5 feet (2.3 meters), the river reaches bankfull, and 
  no significant damage is expected.

This crest compares to a previous crest of 11.0 feet (3.4 meters) on 
Jul 2 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Fri   Sat
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   7.5  8.5    7.4   Tue  7 PM   7.0   7.0   7.1   7.1

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Fri   Sat
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   2.3  2.6    2.2   Tue  7 PM   2.1   2.1   2.2   2.2

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jul 17, 6:02 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 17, 6:02 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
602 PM CDT Mon Jul 17 2017

.DISCUSSION...Please see 00Z Aviation discussion below.

&&

.AVIATION...Radar is indicating isolated convection across the
area. Basically it will be hit or miss showers...mostly miss. As
such...will keep them out of all TAF's at this time but will
monitor and amend as needed. Otherwise VFR conditions will be the
rule with light southeast winds through Tuesday.

Strobin

&&

.PREV DISCUSSION... /issued 245 PM CDT Mon Jul 17 2017/

DISCUSSION...

Not many changes to the current forecast, as persistence rules. Area
radars do not look quite as busy as they did this time 24 hours ago,
absent outflow boundaries rolling down from the NE.  However, a peek
at vis imagery and out the window show cu fields expanding rapidly,
and mesoanalysis indicates the cap is gone.  The HRRR is a little
too quick in developing diurnal convection...especially over the
Permian Basin, while other hi-res models hold off for a couple of
hours.  W/residual boundaries from yesterday's activity still
knocking about, development later this afternoon/evening cannot be
ruled out.

Otherwise, WV imagery indicates the upper inverted trough has moved
west to srn AZ, as also noted by the dearth of activity to the SW.
However, another trough has made landfall over the Rio Grande
Valley, and is forecast to arrive in the Big Bend by about 00Z Wed.
This will further shift the upper ridge east, to the MS Valley by
around 12Z Friday, leaving West Texas and Southeast New Mexico on
the SW periphery of the ridge.  This pattern should confine
convection to the western mtns into the extended, especially after
the second inverted trough clears the region.  w/minimal ridge
influence, temps will remain around normal UFN.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  93  72  95 /  10  10   0  10
Carlsbad                       69  94  70  94 /  20  10  10  10
Dryden                         73  92  73  94 /  10  20  10  10
Fort Stockton                  69  91  70  93 /  10  20  10  20
Guadalupe Pass                 65  83  65  84 /  40  20  10  20
Hobbs                          67  91  67  91 /  20   0   0   0
Marfa                          61  84  62  84 /  30  50  20  50
Midland Intl Airport           71  93  72  94 /  10   0   0  10
Odessa                         71  93  72  95 /  10   0   0  10
Wink                           70  94  71  96 /  10  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

33/12/33
Hazardous weather outlook, Jul 17, 1:56 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
156 PM CDT Mon Jul 17 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
156 PM CDT Mon Jul 17 2017 /1256 PM MDT Mon Jul 17 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Showers and thunderstorms are possible this afternoon and tonight,
especially across the higher terrain and adjacent plains. The main
threat is moderate to heavy rainfall potentially resulting in areas
of localized flash flooding, though occasional lightning and gusty
winds will also be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms will be possible through the work week mainly across
the west and southwest near the mountain regions. Locally heavy rain
will be possible with any storms, however, the probability for
widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.